Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Albuquerque, NM

February 28, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 28, 2017, 3:05 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 28, 2017, 12:00 PM MST. It was in force for 7 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 3:05 AM MST (10:05 UTC)
In effect from
Feb 28, 2017, 12:00 PM MST
Expired
Feb 28, 2017, 7:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 12:01 PM MSTNON-TSTM WND GST 686 N Tecolotito, NMESPARANZA Y SOL
Feb 28, 1:02 PM MSTHIGH SUST WINDS 45Des Moines, NMSCHOOLNET SITE RELAYED.
Feb 28, 1:02 PM MSTNON-TSTM WND GST 62Des Moines, NMSCHOOLNET SITE RELAYED.
Feb 28, 1:25 PM MSTHIGH SUST WINDS 402 Ene Clayton, NMKCAO ASOS.
Feb 28, 1:25 PM MSTNON-TSTM WND GST 582 Ene Clayton, NMKCAO ASOS.
Feb 28, 3:28 PM MSTSNOW 4Cowles, NM
Feb 28, 6:00 PM MSTSNOW 88 Sw Rociada, NMWESNER SPRINGS SNOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS85 KABQ 281005
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
305 AM MST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM TODAY FOR THE 
FAR EAST CENTRAL PLAINS DUE TO POTENTIALLY DAMAGING WINDS AND LOW
HUMIDITY...

.A major high wind event will impact much of eastern New Mexico
today. Widespread sustained winds of 30 to 45 mph are expected
with gusts in the 60 to 70 mph range. While minimum humidity
values will be marginal,  generally in the 15 to 20 percent 
range, the magnitude of the winds combined with above average 
temperatures and dry, unstable conditions will create critical to
extreme fire growth conditions. Of particular concern will be
areas east and southeast of a Tucumcari to Fort Sumner line to 
include the Melrose, Clovis, Portales and Milnesand areas. 

NMZ108-282300-
/O.NEW.KABQ.FW.W.0008.170228T1900Z-170301T0000Z/
East Central Plains-
305 AM MST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 5 PM MST this
afternoon. 

* AREA AND TIMING...Eastern portions of fire weather zone 108 with
  particular concern for areas near and east of a Tucumcari to
  Fort Sumner line to include the Melrose, Clovis, Portales and
  Milnesand areas. Most critical conditions expected between noon
  and 5 PM MST.

* 20 FOOT WINDS...Southwest 25 to 40 mph with gusts between 60 and
  70 mph. Winds becoming west then gradually shift northwest and
  diminishing after 6 PM MST

* RELATIVE HUMIDITY...generally 15 to 18 percent in most critical
  areas trending closer to 20 percent across western portions of
  the zone.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
108 
WWUS85 KABQ 282014
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
114 PM MST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM TODAY FOR THE FAR
EAST CENTRAL PLAINS DUE TO POTENTIALLY DAMAGING WINDS AND LOW
HUMIDITY...

.A major high wind event will impact much of eastern New Mexico
today. Widespread sustained winds of 30 to 45 mph are expected
with gusts in the 60 to 70 mph range. While minimum humidity
values will be marginal,  generally in the 15 to 20 percent
range, the magnitude of the winds combined with above average
temperatures and dry, unstable conditions will create critical to
extreme fire growth conditions. Of particular concern will be
areas east and southeast of a Tucumcari to Fort Sumner line to
include the Melrose, Clovis, Portales and Milnesand areas.

NMZ104-010200-
/O.EXB.KABQ.FW.W.0008.000000T0000Z-170301T0200Z/
Northeast Plains-
114 PM MST Tue Feb 28 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect until 7 PM MST this evening. 

* AREA AND TIMING...The northeast plains through 7 pm MST. Most
  critical conditions expected  through 5 PM MST. 

* 20 FOOT WINDS...Southwest 30 to 40 mph with gusts between 60 and
  70 mph. Winds becoming west then gradually northwest and 
  diminishing after 6 PM MST. 

* RELATIVE HUMIDITY...generally 10 to 15 percent, mainly across
  the southern half.  

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-010200-
/O.EXT.KABQ.FW.W.0008.000000T0000Z-170301T0200Z/
East Central Plains-
114 PM MST Tue Feb 28 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...

* AREA AND TIMING...East Central Plains. Most critical conditions
  expected through 5 PM MST. 

* 20 FOOT WINDS...Southwest 30 to 45 mph with gusts between 60 
  and 70 mph. Winds becoming west then gradually shift northwest 
  and diminishing after 6 PM MST 

* RELATIVE HUMIDITY...generally 8 to 13 percent in the most
  critical areas close to the Texas border. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:27 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 27, 10:27 PM MST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1027 PM MST Mon Feb 27 2017

.AVIATION...
06Z TAF CYCLE
Deteriorating conditions will continue overnight as a potent upper
level disturbance and attendant cold front approach from Arizona and
move over Tuesday. IFR conditions are forecast as rain turns over to
snow at KFMN and KGUP early morning, with MVFR conditions at KSAF
and KAEG. Winds will be on the uptrend through the TAF period, with
gusts to near 50kts likely at KLVS, KTCC and KROW Tuesday. Visibility
limitations in blowing dust likely at KTCC and KROW, but nothing
below 6SM expected at this time. An airport weather warning will
likely be required at KABQ with the cold front passage around mid day
and gusts to between 35 and 40kts. Improving conditions are forecast
Tuesday evening.

11

&&

.PREV DISCUSSION...449 PM MST Mon Feb 27 2017...
.UPDATE...
Quick update to issue a wind advisory for several forecast zones
surrounding the high wind warning area, including the Middle RGV.
Also added areas of blowing dust to portions of the Eastern Plains
for Tuesday afternoon. Otherwise, forecast on track. New suite of
products out shortly.

11

&&

.PREV DISCUSSION...243 PM MST Mon Feb 27 2017...
.SYNOPSIS...
A significant Pacific trough...currently found to the west of the
state...will affect the area during the next 36 hours. Abundant
moisture associated with the trough and jet streak will move over
western and central portions of the state tonight and last through
Tuesday. Snow levels will drop as the trough moves over the area.
The heaviest snow will be found above 7500 feet but snow impacts
will be felt below 7500 feet across the west and north. Amounts as
high as a foot or more are expected across the northwest mountains
and west slopes and high peaks of the Sangre de Cristos. Strong to
very strong wind will affect southern and eastern portions of the
state on Tuesday. Much drier conditions will prevail Wednesday and
last into the weekend. Initial temperatures will be below normal but
warm to above normal status by Friday. Lots of sun expected Wednesday
through the weekend.

&&

.DISCUSSION...
After reviewing the latest model guidance and liquid water/snow level
projections...decided to add a few zones to the winter weather
products. Three zones within the Sangre de Cristos (west slopes and
high peaks) will get a warning. Also adding the back end of the east
slopes of the Sangres and upper Rio Grande Valley zone to our winter
weather advisory highlights. Moist and strong orographic blocking
flow remains depicted in the modeling for the northern mountains with
lesser impacts across the western mountains. It appears that liquid
water amounts have come down for the SW mtns. Challenging part to
the forecast will be accurately projecting snow accumulation and
impact levels within the gridded forecast during certain portions of
the event...especially the onset of the more significant portion of
the QPF event this evening and overnight. As the trough moves
overhead...snow impact levels will drop. Curious situation for
Tuesday night. Much of the precipitation will rapidly decline during
the late afternoon and evening hours and give way to some clearing
and rapid cooling near the surface. A flash freeze scenario will be
possible across western and northwest areas Tuesday
night...especially if some slush or wet snow can remain on area
roadways into that period.

Wind is the other main story for the next 36 hours. Will upgrade the
Watch to a Warning. Didnt get a chance to synthesize wind advisory
areas within the highlights but look for a encapsulating area of wind
advisories around the wind warning area by Tuesday. Hybrid scenario
shaping up between the Rio Grande Valley...portions of the central
mountains and adjacent high plains to the east on Tuesday. Showers
will move through and most likely advect stronger winds down to the
surface. Thus creating a helter skelter strong to very strong wind
scenario across some central and eastern areas. Blowing snow will be
an initial problem across the high country later tonight into Tue
morning.

Models continue to show a drier and warmer pattern starting Wed and
lasting through the weekend. Lots of sun showing up in the layer
humidity forecasts. Decided to bump up model guidance temps for later
in the week...into the weekend. This seems to be the track record of
late. Below normal temps Wed...transitioning to near to below normal
temps on Thu before becoming above normal on Friday most areas.

50

&&

.FIRE WEATHER...
High impact and rapidly changing weather expected across the area
into Tuesday night to include several hours of critical fire weather
conditions for much of eastern New Mexico the rest of this afternoon.
Potentially damaging winds possible for parts of central and eastern
New Mexico on Tuesday with the focus for any critical fire weather
conditions shifting into far southeast areas. Accumulating snow to
return to the high terrain areas of the north and west.

West and southwest winds increasing to the lee of the Sangre de
Cristos as well as the Clines Corners to Santa Rosa to Tucumcari
corridor this afternoon. They will strengthen further and expand
eastward tonight and through Tuesday in response to deepening low
pressure over far northeast New Mexico into southeast Colorado.

Will keep a Red Flag Warning for much of the east into early
evening. No significant wind shifts are foreseen across eastern
areas tonight but west and southwest winds will remain locally
strong and gusty tonight especially in the mountains and to the lee
of the central mountain chain.

High confidence in much stronger and potentially damaging winds for
Tuesday but cooler temperatures, increased cloud cover, lower Haines
values and higher min RH values will preclude widespread critical
fire weather conditions for EC and NE New Mexico.  Regardless,
widespread high sustained winds of 30 to 45 mph and gusts topping 60
to 70 mph can be expected.

Meanwhile, rain and higher elevation snow will be widespread across
the west and north tonight into Tuesday night.  This as a decent
slug of Pacific moisture that races east-northeast ahead of a cold
upper level storm system that will exit Tuesday night.

Much drier and colder air will overspread the area behind this
system on strong northwest flow Wednesday. Maximum temperatures will
be as much as 15 degrees below normal across the northwest and 5 to
10 degrees below normal for the east and south. Dry and warmer
weather will then take hold for the second half of the week with
much less windiness.

Ventilation rates will not be a concern in the near term but they
will trend downward with fair to poor vent conditions Wednesday and
Thursday, then slowly improve Friday through the weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM MST Tuesday for the following zones...
NMZ521-523>526-539-540.

Wind Advisory from 10 AM to 7 PM MST Tuesday for the following
zones... NMZ507-519-520-530>532.

High Wind Warning from 10 AM to 7 PM MST Tuesday for the following
zones... NMZ533>538.

Winter Weather Advisory until 8 PM MST Tuesday for the following
zones... NMZ502-504-506-508-511-515-516.

Winter Storm Warning until 8 PM MST Tuesday for the following
zones... NMZ503-510-512>514.

Wind Advisory until 7 PM MST Tuesday for the following zones...
NMZ522-528-529.

&&

32
Hazardous weather outlook, Feb 27, 4:35 AM MST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MST Mon Feb 27 2017

NMZ501>540-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
435 AM MST Mon Feb 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A potent upper level trough will pass through the state today
increasing winds across central and eastern areas while developing snow
showers tonight across the northern and western mountains. 6 to 12
inch snowfall will favor elevations near and above 7500 feet.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate snow showers will prevail Tuesday along and west of the
central mountain chain while strong to damaging winds occur across
portions of central and eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Local storm report, Feb 27, 11:31 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1131 PM MST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             CHAMA                   36.89N 106.58W
02/27/2017  M5.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

            AVERAGING ONE HALF TO THREE QUARTER INCH PER HOUR SINCE
            LATE AFTERNOON.

&&

EVENT NUMBER ABQ1701142

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 5:01 PM MSTWind AdvisoryABQ26 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.